Pulmonary fibrosis in a patient with rheumatoid arthritis treated with adalimumab
Article first published online: 6 FEB 2006
Copyright © 2006 by the American College of Rheumatology
Arthritis Care & Research
Volume 55, Issue 1, pages 157–159, 15 February 2006
How to Cite
Schoe, A., Van Der Laan-Baalbergen, N. E., Huizinga, T. W. J., Breedveld, F. C. and Van Laar, J. M. (2006), Pulmonary fibrosis in a patient with rheumatoid arthritis treated with adalimumab. Arthritis & Rheumatism, 55: 157–159. doi: 10.1002/art.21716
- Issue published online: 6 FEB 2006
- Article first published online: 6 FEB 2006
- Manuscript Accepted: 26 AUG 2005
- Manuscript Received: 22 APR 2005
The tumor necrosis factor α (TNFα) inhibitors infliximab, etanercept, and adalimumab are nowadays widely used in the treatment of rheumatoid arthritis (RA). Side effects are mostly related to their strong immunosuppressive effects, resulting in infections such as tuberculosis. In recent years, a number of cases have been reported linking the use of the TNFα inhibitors infliximab and etanercept to interstitial lung disease. A direct role could not be ascertained, however, because of the concomitant use of methotrexate, presence of mycobacterial infection, or preexistence of lung fibrosis.
A 67-year-old man with RA was admitted to the hospital in December 2004 because of dyspnea within 3 months after initiation of adalimumab. His medical history revealed a partial resection of the stomach because of a complicated ventricular ulcer in 1975 and a laminectomy because of a hernia nuclei pulposi L4–L5 in 1984. In 2000, he was successfully treated for Legionella pneumophila pneumonia. Subsequent pulmonary function test results were normal. He had smoked 40 pack-years until 1999. In 2001, he was diagnosed with nonnodular, nonerosive, rheumatoid-factor–positive RA and was treated with disease-modifying antirheumatic drugs including methotrexate, prednisone, leflunomide, and sulfasalazine, which were discontinued because of inefficacy or intolerance. Additionally, the patient was treated with celecoxib (200 mg twice a day) and omeprazol (40 mg daily). Because of persistent disease activity, adalimumab was started in September 2004 (40 mg subcutaneously every 2 weeks) after a Mantoux test result and chest radiograph were found to be normal. In November 2004, the patient developed a nonproductive cough and progressive dyspnea. In December 2004, he additionally developed fever (38.5°C). Adalimumab was then discontinued.
On admission, the patient reported worsening dyspnea and high fever (39.4°C). On examination, he had right-sided basilar rales and was mildly dyspneic, with 20 breaths/minute and a peripheral saturation of 95% on 2 liters of oxygen per minute. Blood gas analysis showed a pH of 7.45, a PaCO2 of 30 mm Hg, and a PaO2 of 71 mm Hg with a saturation of 95%. The chest radiograph showed interstitial abnormalities in the lingula and right lower lobe. The patient was treated with cotrimoxazole (2,400 mg twice a day, intravenously), prednisone (40 mg), and doxycycline because of a possible Pneumocystis jiroveci pneumonia or an atypical pneumonia with a Chlamydia or Mycoplasma species. A diagnostic bronchoscopy was terminated prematurely because of recurrent laryngospasm when introducing the bronchoscope; as a consequence, transbronchial biopsy specimens were not obtained.
Despite antibiotic treatment, the patient's dyspnea worsened and his PaO2 level dropped to 55 mm Hg with a saturation of 90% despite 10 liters of oxygen per minute. A thoracic computed tomography (CT) scan (Figure 1A) revealed extensive pulmonary fibrosis with ground-glass lesions, honeycombing, and traction atelectases. Pulmonary function tests showed a vital capacity of 4.12 liters (90% of predicted) and a transfer factor for carbon monoxide corrected for hemoglobin concentration (TLCOc) of 2.70 mmoles/minute/kPa (27% of predicted). A diagnostic bronchoscopy including bronchoalveolar lavage was performed in the intensive care unit because of worsening arterial oxygenation. The patient was sedated and ventilated. Examination of the bronchoalveolar lavage revealed no microorganisms on direct inspection (including Pneumocystis jiroveci) or after culture, and polymerase chain reaction for mycobacteria including Mycobacterium avium complex, Pneumocystis, and respiratory viruses were negative.
Antibiotics were subsequently discontinued and prednisone was increased up to 1 mg/kg (90 mg/day). In the ensuing weeks, the patient's condition improved gradually, oxygen was stopped, and azathioprine was added to the medication. A repeat thoracic CT scan showed marked improvement of interstitial abnormalities (Figure 1B), paralleled by an increase of TLCOc to 4.26 mmoles/minute/kPa (43% of predicted). The disease course was further complicated by pulmonary embolism and hyperthyroidism in January 2005, which were treated with anticoagulants and thiamazole, respectively. The patient was discharged in February 2005 in satisfactory condition. In June 2005, symptoms dyspnea were still present in conjunction with persistent interstitial abnormalities on chest radiograph and an abnormal TLCOc of 4.40 mmoles/minute/kPa (45% of predicted). He tested strongly positive for anti–cyclic citrullinated peptide (600 units/ml, normal values <25 units/ml) and IgM rheumatoid factor (60 units/ml, normal <4 units/ml) autoantibodies, but negative for antinuclear antibodies; radiographs of the hands and feet showed degenerative changes but no erosions.
This case report is the first to describe new-onset interstitial lung disease after initiation of adalimumab monotherapy in a patient with RA. The temporal relationship of clinical events, radiologic abnormalities, and the start of adalimumab monotherapy; the failure to identify a microbial agent; and the absence of preexisting lung disease suggest that adalimumab may have played a role in the development of pulmonary fibrosis in this patient. However, mere coincidence cannot be excluded because establishing a diagnosis of drug-induced pulmonary disease generally is difficult due to the absence of pathognomonic signs, symptoms, laboratory tests, or pathologic findings (1). In one retrospective analysis of 140 cases of gold-induced pulmonary disease, the presence of fever and absence of subcutaneous nodules or finger clubbing were the main clinical features that distinguished gold-induced pulmonary toxicity from rheumatoid lung disease (2). Although lung abnormalities usually resolve after discontinuation of the drug involved, progressive pulmonary disease leading to respiratory insufficiency and death occur (1–3).
Our case report supplements previous observations of pulmonary abnormalities with the use of the TNFα inhibitors etanercept and infliximab. These previous reports included 4 on granulomatous interstitial lung disease: in one report, the disease was due to Mycobacterium avium intracelullare (4), whereas in the other 3 reports, culture results revealed no microorganism (5–7). Four more cases involved patients treated with methotrexate who developed pneumonitis after initiation of infliximab (8, 9). Ostor et al reported 3 patients with RA who developed a fatal exacerbation of fibrosing alveolitis due to infliximab (10); all patients had already had pulmonary fibrosis for several years (2, 7, and 16 years). In one case, pulmonary fibrosis developed in a patient who received infliximab and leflunomide concomitantly (11). No reports relating adalimumab to pulmonary fibrosis have been published, but 7 cases of severe lung disease in patients treated with adalimumab have been reported to the Medicines and Healthcare Products Regulatory Agency in the UK (Khan NI: personal communication): 3 had worsening or new-onset lung fibrosis, including 2 who were being treated with methotrexate concomitantly and 1 who was being treated with adalimumab monotherapy.
The precise pathogenetic mechanism involved in the development or worsening of pulmonary fibrosis after TNF blockade remains elusive. In RA, both proinflammatory and antiinflammatory cytokines are up regulated, but only proinflammatory cytokines are down regulated with TNF blockade (12, 13). It is conceivable that the systemic and/or pulmonary shift towards antiinflammatory cytokines such as transforming growth factor β results in a profibrotic state (14). This hypothesis would also explain the deterioration of lung fibrosis in patients who already have fibrotic lung disease, or it would enhance the risk of development of pulmonary fibrosis in patients taking methotrexate.
- 1Drug-induced lung disease due to nonchemotherapeutic agents. In: FishmanAP, EliasJA, FishmanJA, GrippiMA, KaiserLR, SeniorRM, editors. Pulmonary diseases and disorders. 3rd ed. New York: McGraw-Hill; 1997. p. 1017–33..